Patient: For the past year I have been struggling with unexplained secondary infertility. I am prone to depression and anxiety and this problem made it much worse. After a number of failed IUIs I had a nervous breakdown and was prescribed valium for occasional “as needed” use, which helped me function and not just cry and worry all day. I am now going through IVF and I am literally a nervous wreck. Since I was told I could take valium until the day of transfer, I took it at particularily stressful moments and when I could not sleep. The cycle was not going so well there were various problems such as slow follicle grow, poor uterine lining etc. I would not have been able to go through this if I did not take 10 mg vallium every now and then. My embryo transfer is scheduled for tomorrow and I do not plan to take vallium anymore until the pregnancy test. HOWEVER I now read that vallium has this very long half life (up to 200 hours for people who took it regularily for some time). So I am now freaking out that the valium I took during this cycle will harm my baby in case I get pregnant. I had my last pill yesterday and will not take any more. Did I put my potential child at risk?P.S I have some good embryos so I am hopeful
Doctor: Hello,Thanks for the query.There is some possibility that the drug you have taken can harm the embryo and the la ter development of the child. We cannot exclude the risk since these drugs can have some implications on the embryo. Studies in mice have shown that it does affect the embryo and can cause brain developmental disorders when taken just before conception. Risk must be overweighed against benefits. It is recommended that you can take a second opinion regarding this.You can discontinue the drug now ans go for freezing of the embryos and try to conceive after 2 cycles. In case you want to continue the embryo transfer in this cycle, you will need to anticipate the side effects it can have in the fetus and going for regular scans like NT scan and early anomaly scans. In case of any defects you can terminate the pregnancy. However, developmental delays can only be made out after birth and when milestones are achieved. There is a risk associated.Kindly take a second opinion.Hope this helped.Regards
Comments / Follow Ups
Patient: Hello thank you for your answer. 1. Are there actual studies that demonstrated an increased risk in developmental delays in humans when diazepam or similar drug was taken before conception? I do not mean birth defects but developmental delays specifically. Can you point me out to these?
2. At the very latest the drug will be completely out of my system within the next 2 weeks. So between 4-5 weeks of pregnancy, if it occurs. Can anything (drugs, nutrients) even cross the placenta before that time?
Thank you again for your help.
Thanks for the reply.
As said earlier there have been studies in animals that it affects the embryo formation. In humans there have been studies that says it affects brain development when taken during pregnancy.
Kindlt google the same to find plenty of literature on this.
Also, placenta starts forming at 5 weeks of gestation. We are here not talking about the transfer of nutrients or drug through placenta that can affect the fetus but we are taking about earlier stages that can cause a problem in the embrygenesis itself which happens earlier to placental transfer
Hope this was helpful.